Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 92, NWS Mobile, AL

April 27, 2023Mobile County, Alabama; George County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Apr 27, 2023, 6:36 AM CDT for Mobile County, Alabama; George County, Mississippi. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2023, 6:36 AM CDT (11:36 UTC)
Expired
Apr 27, 2023, 7:15 AM CDT
In force
39 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Mobile County, AL, George County, MS

The radar

The Mobile radar (KMOB), 24 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 6:37 AM CDTHAIL 1.754 Ese Movella, MSCALLED CIRCLE E FARMS AND OWNER REPORTS LOTS OF GOLF BALL HAIL FELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 5:43 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2023-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2023-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1037 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

670 
WUUS54 KMOB 271136
SVRMOB
ALC097-MSC039-271215-
/O.NEW.KMOB.SV.W.0092.230427T1136Z-230427T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
636 AM CDT Thu Apr 27 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northern Mobile County in southwestern Alabama...
  Eastern George County in southeastern Mississippi...

* Until 715 AM CDT.

* At 636 AM CDT, severe thunderstorms were located along a line
  extending from 5 miles south of Lucedale to Hurley, moving
  northeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Saraland, Satsuma, Citronelle, Creola, Chunchula, Gulfcrest, Axis,
  Semmes, Tanner Williams, I65 And AL 158 and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3074 8841 3074 8850 3090 8859 3115 8822
      3114 8811 3088 8791 3090 8796 3087 8798
      3086 8798 3084 8795 3085 8794 3086 8792
      3084 8792 3087 8789 3082 8791 3083 8792
      3063 8841
TIME...MOT...LOC 1136Z 219DEG 28KT 3085 8859 3066 8848 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CGAL
2 follow-up statements
031 
WWUS54 KMOB 271156
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
656 AM CDT Thu Apr 27 2023

ALC097-MSC039-271215-
/O.CON.KMOB.SV.W.0092.000000T0000Z-230427T1215Z/
Mobile AL-George MS-
656 AM CDT Thu Apr 27 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR NORTHERN MOBILE AND EASTERN GEORGE COUNTIES...

At 655 AM CDT, a severe thunderstorm was located 4 miles north of
Wilmer, or 15 miles east of Lucedale, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Saraland, Satsuma, Citronelle, Creola, Chunchula, Gulfcrest, Axis,
Semmes, Tanner Williams, I65 And AL 158 and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3074 8841 3074 8850 3090 8859 3115 8822
      3114 8811 3088 8791 3090 8796 3087 8798
      3086 8798 3084 8795 3085 8794 3086 8792
      3084 8792 3087 8789 3082 8791 3083 8792
      3063 8841
TIME...MOT...LOC 1155Z 229DEG 40KT 3089 8834 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CGAL
552 
WWUS54 KMOB 271206
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
706 AM CDT Thu Apr 27 2023

ALC097-MSC039-271215-
/O.EXP.KMOB.SV.W.0092.000000T0000Z-230427T1215Z/
Mobile AL-George MS-
706 AM CDT Thu Apr 27 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MOBILE AND EASTERN
GEORGE COUNTIES WILL EXPIRE AT 715 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until noon CDT for
southwestern Alabama...and southeastern Mississippi.

LAT...LON 3074 8841 3074 8850 3090 8859 3115 8822
      3114 8811 3088 8791 3090 8796 3087 8798
      3086 8798 3084 8795 3085 8794 3086 8792
      3084 8792 3087 8789 3082 8791 3083 8792
      3063 8841
TIME...MOT...LOC 1205Z 219DEG 28KT 3095 8828 

$$

CGAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 5:15 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 27, 5:15 AM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
515 AM CDT Thu Apr 27 2023

...New NEAR TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Friday)
Issued at 515 AM CDT Thu Apr 27 2023

An active weather day is expected today with the potential of
severe weather and localized flooding across the area. An upper
closed low pressure centered over Oklahoma will lift northeastward
and weaken before reaching the lower Great Lakes region by late
Friday afternoon. A surface low pressure area in the vicinity of a
Meso- scale Convective System (MCS) currently situated over the
lower Mississippi River region will initially advance eastward
this morning before taking a more northeasterly trajectory through
the remainder of the near term.

Deep layer forcing will first enter into our southeast
Mississippi counties between 7-10am, and spread eastward through
mid afternoon hours before exiting the forecast area late this
afternoon. There still remains some uncertainly as to how far the
surface low will advance eastward before turning more
northeastward, thus having an influence on how far a marine
boundary along the coast will advance inland, which will serve as
a focus for thunderstorm development. Area radars are already
detecting a couple of strong supercells in advance of the MCS,
which is very concerning.

Models are showing that the deep layer shear continues to trend
upwards, and is now in the 45-60 kt range for today. Highest
MLCAPES for today haven't changed much, and remain in the
1000-2000 J/kg range. However, these higher-end values are now
further north, generally along and south Highway 84. Instability
will be generally less than 1000 J/kg north of Highway 84.
Instability and shear will be present in the mid levels with mid
level lapse rates near 7 C/km. This favors robust updrafts and the
potential for developing significant cold pools that could
enhance the damaging wind threat (potentially resulting as a
longer lasting squall line.) Given the favorable shear in the -10
to -30C layer, we will also have to watch for the potential of
large hail.

The tornado potential remains uncertain as this primarily looks
to be a damaging wind and hail threat event, but could certainly
occur where dynamics are enhanced in the vicinity of a
strengthening 925- 850mb jet. In fact, the 06z NAM12 now has a
925mb 50 kt jet hugging the coast during maximum heating, so the
highest tornado threat should be along and south of I-10.

We will continue to monitor for the threat of flash flooding,
especially across our coastal counties where we could see
widespread 1-3" of rain, with isolated areas of 4-6" possible.
This will fall in a rather short duration, which will enhance the
potential for areas of flash flooding.

As this complex moves east of our area by early evening, we will
likely see an overall break in significant precip given airmass
stabilization. However, we have to keep a mention of isolated to
scattered precip for the night given the cold front will still be
to our west and the possibility of weak perturbations moving
through the base of a broad trough. The threat of isolated to
scattered storms will persist generally along and east of I-65 on
Friday with chances gradually diminishing in the afternoon. /22

&&

.LONG TERM...
(Friday Night through Wednesday)
Issued at 515 AM CDT Thu Apr 27 2023

Another storm system is expected to roll through the region this
weekend, bringing our next chance for strong to severe storms and
heavy rain.

Both the GFS and ECMWF show a stout upper level shortwave trough
dipping into Texas on Saturday. This feature is expected to
progress over the region Saturday night and through the day on
Sunday. Timing and slight trajectory differences are still present
between model solutions. This will continue to be monitored with
future model runs and trends. At the surface, a low pressure
system is expected to progress over southern Louisiana Friday
night into Saturday and continue to the northeast over the local
area Saturday night into Sunday. Overall, chances for showers and
storms return to the area by Saturday morning and persist through
early Sunday morning. Shower and storm activity is expected to
then decrease from west to east through the day on Sunday with dry
conditions returning by Sunday evening.

While uncertainty persists with regards to the exact timing of
this system, questions also remain with just how far inland the
aforementioned low will eventually track. This will be important
because the farther inland it tracks will determine how far inland
strong to severe storm chances will reach. Guidance now shows
this feature tracking a bit farther inland compared to this time
last night. Therefore, the areas of focus for the potential for
stronger storms and heavy rain are areas generally along and south
of I-65. These are the locations where the greatest instability
is shown by model guidance (1000-2000 J/kg), along with bulk shear
values around 40-50 knots. Although, interestingly, both the GFS
and ECMWF show the bulk of the better upper dynamics to our east.
This will continue to be something we will watch over the coming
days, especially in terms of severe potential. Additionally, any
storms will likely be efficient rainfall producers, as model PWATs
surge up to around 1.5-1.8 inches along and east of I-65 Saturday
afternoon into Saturday night. With antecedent conditions
expected to be fairly wet from the storm system earlier in the
forecast period (discussed above), at least minor flooding could
be a concern. A high risk of rip currents is also forecast from
through late weekend and into early next week.

Fortunately, once the aforementioned system moves east of our
local area on Sunday, surface high pressure will build into the
region and bring dry conditions from Monday through midweek. Highs
are forecast to begin in the upper 70s to lower 80s on Saturday,
decreasing to be in the mid to upper 70s on Sunday and Monday,
then warm back up into the upper 70s to lower 80s by Tuesday. Lows
are expected to drop into the upper 50s to lower 60s Saturday
night, but decrease to mainly be in the 50s for most areas Sunday
night through Tuesday night. /26

&&

.MARINE...
Issued at 515 AM CDT Thu Apr 27 2023

A light to moderate southeasterly flow will become more southerly
today, and then southwesterly tonight as a storm system sweeps
through the area. Some of the storms could be strong to severe
with gusty winds and frequent lightning. Onshore flow will then
increase to moderate to occasionally strong on Saturday, along
with building seas, as the next storm system sweeps through the
area. A light to moderate mainly northwesterly flow will follow on
Sunday and Monday. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      77  65  83  62  79  60  77  54 / 100  30  10  10  70  50  10   0
Pensacola   76  68  81  65  77  64  76  57 / 100  40  20  10  70  60  20   0
Destin      78  69  80  68  78  65  78  59 /  90  40  30  10  80  60  30   0
Evergreen   76  62  84  60  82  60  75  52 / 100  50  20   0  60  60  30   0
Waynesboro  78  62  81  56  79  56  74  50 /  90  40  10   0  50  50  10   0
Camden      76  61  81  56  81  58  74  49 /  90  40  10   0  50  60  30   0
Crestview   79  64  86  61  82  61  79  51 / 100  50  30  10  70  60  30   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from this evening through late Sunday
     night for ALZ265-266.

FL...High Rip Current Risk from this evening through late Sunday
     night for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Apr 27, 6:13 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
613 AM CDT Thu Apr 27 2023

MSZ067-075-076-271200-
Perry MS-Greene MS-Wayne MS-
613 AM CDT Thu Apr 27 2023

...A strong thunderstorm will impact portions of Perry, southwestern
Wayne and northwestern Greene Counties through 700 AM CDT...

At 612 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over New Augusta, or 12 miles southwest of
Richton, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Richton, Beaumont and New Augusta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until noon CDT for
southeastern Mississippi.

&&

LAT...LON 3143 8915 3143 8894 3145 8894 3153 8878
      3116 8862 3105 8915
TIME...MOT...LOC 1112Z 255DEG 20KT 3121 8906

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CGAL
Local storm report, Apr 27, 6:23 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
623 AM CDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 AM     HAIL             2 ENE ROGERS LAKE       30.75N 89.27W
04/27/2023  E1.00 INCH       STONE              MS   TRAINED SPOTTER

            SKYWARN SPOTTER REPORTS QUARTER HAIL ROUGHLY
            6 MILES SE OF POPLARVILLE IN STONE COUNTY,
            MS.

&&

JEH
Local storm report, Apr 27, 6:33 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
633 AM CDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 AM     HAIL             PERKINSTON              30.78N 89.14W
04/27/2023  E1.00 INCH       STONE              MS   PUBLIC

            SOCIAL MEDIA REPORT WITH PICTURES OF QUARTER
            HAIL IN PERKINSTON, MS.

&&

JEH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 7:53 PM CDTSpecial Weather StatementMOBChoctaw52 min
Apr 26, 7:55 PM CDTSpecial Weather StatementMOBChoctaw50 min
Apr 27, 4:00 AM CDTRip Current StatementMOBBaldwin, Mobile5 days
Apr 27, 6:24 AM CDTSpecial Marine WarningMOB96 min
Apr 27, 7:30 AM CDTSpecial Weather StatementMOBWashington45 min
Apr 27, 7:41 AM CDTSpecial Marine WarningMOB94 min
Apr 27, 7:52 AM CDTSpecial Weather StatementMOBBaldwin53 min
Apr 27, 7:59 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile46 min
Apr 27, 8:25 AM CDTSpecial Marine WarningMOB40 min
Apr 27, 8:45 AM CDTSpecial Weather StatementMOBBaldwin60 min
Apr 27, 8:46 AM CDTSpecial Weather StatementMOBBaldwin59 min
Apr 27, 9:15 AM CDTSpecial Marine WarningMOB90 min
Apr 27, 9:38 AM CDTSpecial Marine WarningMOB97 min
Apr 27, 9:51 AM CDTSpecial Marine WarningMOB84 min
Apr 27, 10:05 AM CDTSpecial Weather StatementMOBMobile55 min
Apr 27, 10:36 AM CDTSpecial Marine WarningMOB39 min
Apr 27, 10:58 AM CDTSpecial Marine WarningMOB39 min
Apr 27, 11:04 AM CDTAreal Flood AdvisoryMOBMobile3 hr
Apr 27, 11:10 AM CDTSpecial Marine WarningMOB65 min
Apr 27, 11:15 AM CDTSpecial Marine WarningMOB45 min
Apr 27, 11:15 AM CDTSpecial Weather StatementMOBBaldwin45 min
Apr 27, 11:19 AM CDTSpecial Weather StatementMOBBaldwin26 min
Apr 27, 11:21 AM CDTSpecial Marine WarningMOB84 min
Apr 27, 11:24 AM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Apr 27, 11:24 AM CDTSevere Thunderstorm WarningMOBBaldwin51 min
Apr 27, 11:27 AM CDTAreal Flood AdvisoryMOBMobile3 hr
Apr 27, 11:57 AM CDTSpecial Marine WarningMOB99 min
Apr 27, 12:00 PM CDTFlash Flood WarningMOBBaldwin3 hr
Apr 27, 12:08 PM CDTSpecial Marine WarningMOB52 min
Apr 27, 12:17 PM CDTSpecial Marine WarningMOB88 min
Apr 27, 12:27 PM CDTSevere Thunderstorm WarningMOBBaldwin33 min
Apr 27, 12:45 PM CDTSpecial Marine WarningMOB45 min
Apr 27, 1:01 PM CDTSpecial Marine WarningMOB87 min
Apr 27, 1:42 PM CDTSpecial Marine WarningMOB93 min
Apr 27, 2:50 PM CDTSpecial Marine WarningMOB115 min
Apr 26, 9:20 PM CDTSpecial Weather StatementMOBWayne40 min
Apr 27, 4:42 AM CDTSevere Thunderstorm WarningMOBPerry, Stone48 min
Apr 27, 5:28 AM CDTSevere Thunderstorm WarningMOBGeorge, Perry, Stone47 min
Apr 27, 6:01 AM CDTTornado WarningMOBGeorge, Stone17 min
Apr 27, 6:10 AM CDTSevere Thunderstorm WarningMOBGeorge, Stone50 min
Apr 27, 6:13 AM CDTSpecial Weather StatementMOBPerry47 min
Apr 27, 8:36 AM CDTSpecial Weather StatementMOBStone39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.